Speedballs: the cocaine and heroin combo killing our favorite celebrities since the ’80s, including John Belushi, River Phoenix, and more recently, Philip Seymour Hoffman.

Here’s a closer look at speedballs, including what their effects and the elements that make that make them unpredictable.

Healthline does not endorse the use of any illegal substances, and we recognize abstaining from them is always the safest approach. However, we believe in providing accessible and accurate information to reduce the harm that can occur when using.

Cocaine is a stimulant and heroin is a depressant, so taking the two together has a push-pull effect. When combined, they’re supposed to give you an intense rush while canceling out the negative effects of the other.

Heroin (in theory) is supposed to cut down the cocaine-induced agitation and jitters. On the flip side, cocaine is supposed to dampen some of the sedating effects of heroin so you don’t nod off.

This balancing act is said to make for a more pleasurable high and easier comedown.

Anecdotal evidence online confirms that many people do indeed experience a greater rush when doing speedballs than they do when using coke or heroin on their own.

There’s less agreement that it makes for a gentler comedown, though. Plus, some folks report the canceling-out effects felt like a total waste. That said, plenty of people report loving the effect.

This mixed bag of reviews isn’t surprising since a lot of factors determine how a substance will affect you. No one’s experience is ever exactly the same. Effects become even more unpredictable when you start mixing substances.

Outside of their more pleasurable effects, both coke and heroin can produce some intense, negative side effects.

Stimulants, including cocaine, may cause:

Depressants, including heroin, may cause:

When you take cocaine and heroin together, these side effects might feel more intense.

You might also experience:

Given the relatively large number celebrity deaths and overdoses linked to speedballs, some people assume the risks are exaggerated by the media.

However, there are a few factors that can make speedballs particularly dangerous.

Increased chance of overdose

For starters, most fatal overdoses result from using more than one substance at a time.

According to a 2018 National Vital Statistic Report, cocaine and heroin are in the top 10 drugs most frequently involved in overdose deaths in the United States.

Plus, since the effects of each substance might be muted when you speedball, you might not feel like you’re that high.

That false sense of relative sobriety may lead to frequent re-dosing and, eventually, overdosing.

Respiratory failure

Respiratory failure is another risk when you speedball.

The stimulating effects of cocaine cause your body to use more oxygen, while the depressant effects of heroin slow your breathing rate.

This combo significantly increases your chance of experiencing respiratory depression or respiratory failure. In other words, it can cause fatally slow breathing.

Fentanyl contamination

Coke and heroin aren’t always pure and can contain other substances, including fentanyl.

Fentanyl is a powerful, synthetic opioid. It’s similar to morphine but 100 times more potent. This means it takes very little of it to produce a high, so it’s added to certain substances to reduce costs.

Most people associate fentanyl contamination with opioids, but it’s making its way into other substances.

A 2019 report by the Centers for Disease Control and Prevention (CDC) highlights several cases of unintentional fentanyl overdoses by people who thought they were just snorting coke.

Other factors

There are a few other risks to consider when it comes to speedballing:

If you’re going to speedball, keep these tips in mind to make the process a bit safer:

  • Use the smallest amount of each drug. Keep your doses as low as possible. Don’t re-dose, even if you feel like you’re not that high. Remember, the effects of each substance may cancel each other out, so you won’t feel like you’ve used as much as you actually have.
  • Always use clean needles and tubes. Only use new, clean needles. Never share needles to reduce the risk of contracting or transmitting HIV and other infections. Same goes for anything used to snort drugs.
  • Don’t use alone. Always have a friend with you who can help if things go south. This won’t necessarily prevent an overdose, but it will ensure there’s someone there to get you help.
  • Test your drugs. Testing for purity and strength is especially crucial when speedballing. Home test kits can check for purity so you know what you’re taking. It’s also a good idea to test the strength of the drug before doing the full amount.
  • Know the signs of trouble. You and anyone with you should know how to spot the signs of an overdose. (More on that in a sec.)
  • Get a naloxone kit. Naloxone (Narcan) can temporarily reverse the effects of an opioid overdose in case your substances are mixed with fentanyl. Narcan is easy to use, and you can now get it without a prescription at pharmacies in most states. Having it on hand and knowing how to use it can save your life or someone else’s.

Healthline does not endorse the use of any illegal substances, and we recognize abstaining from them is always the safest approach.

However, we believe in providing accessible and accurate information to reduce the harm that can occur when using. If you or someone you know might be struggling with substance use, we recommend learning more and consulting a professional to get additional support.

If you’re doing speedballs or are with someone who is, it’s important that you know how to spot the signs when emergency help is needed.

Get help now

If you or anyone else experiences any of the following signs or symptoms, call 911 right away:

  • slow, shallow, or erratic breathing
  • irregular heart rate
  • inability to talk
  • pale or clammy skin
  • vomiting
  • bluish lips or fingernails
  • loss of consciousness
  • choking sounds or snore-like gurgling

If you’re concerned about law enforcement getting involved, you don’t need to mention the substances used over the phone (though it’s best to give them as much information as possible). Just be sure to tell them about specific symptoms so they can send the appropriate response.

If you’re caring for someone else, get them to lay slightly on their side while you wait. Have them bend their top knee inward if they can for added support. This position will keep their airways open in case they begin to vomit.

Healthline

Speedballing can cause your breathing to become dangerously slow, and the risk of overdose is especially high. Both cocaine and heroin also have huge addiction potential.

If you’re concerned about your substance use, there’s help available. Consider talking to your healthcare provider. Patient confidentiality laws prevent them from reporting this information to law enforcement.

You can also try one of these free and confidential resources:


Adrienne Santos-Longhurst is a freelance writer and author who has written extensively on all things health and lifestyle for more than a decade. When she’s not holed-up in her writing shed researching an article or off interviewing health professionals, she can be found frolicking around her beach town with husband and dogs in tow or splashing about the lake trying to master the stand-up paddle board.